Jump to content
CrazyBoards.org

Anyone transitioned FROM an AP to an AC/Mood Stabilizer?


Recommended Posts

At my next pdoc appointment, I am going to DEMAND to be weaned off of the anti-psychotic Invega. I can't stand any of the side effects of any of them. I tried weaning myself off and stopping cold turkey (big mistake, I know!) and couldn't deal with the withdrawal symptoms. With pdoc consent, wouldn't I still have withdrawal since the drugs act differently on the brain - it's not as if I'm asking to swap an AP for an AP....thoughts?

Link to comment
Share on other sites

One, is the Zoloft making you hypo at all? Does it help with the depression part? Second, what symptoms are you getting on the Invega that makes you want to stop? How are you doing on the Abilify (it also helps the depression aspect as well)?

Link to comment
Share on other sites

One, is the Zoloft making you hypo at all? Does it help with the depression part? Second, what symptoms are you getting on the Invega that makes you want to stop? How are you doing on the Abilify (it also helps the depression aspect as well)?

Supposedly the Zoloft is making the cycling more rapid, so it is next in line for what pdoc wants to eliminate. She's been waiting for me to be stable. It helped with my postpartum depression which has subsided and somehow hormonally transitioned into BP2. Gotta love hormones!

The intolerable side effect is weight gain. I know it sounds vain. But its all about the weight gain. I am a gastric bypass patient who worked very hard to be 'normal sized' and I haven't been able to lose any baby weight plus I've gained another 20 lbs on the Risperdal and Invega. We've never tried Abilify. I've read so many bad things about what anti-psychotics do to the brain, that I want to eliminate the whole category of meds and minimize the number that I am on. Husband is completely unsupportive of me taking any meds...doesn't think I'm sick enough to warrant such 'strong' meds at all.

Link to comment
Share on other sites

First off... ooops I read Ativan as Abilify.

Ok, now the responce:

Got it. I highly agree with your pdoc about the Zoloft. It sounds like you're too sensitive to SSRI's... as are most BP'ers. Abilify is not supposed to cause weight gain... so I think that's a pretty good addition. However, if you don't have depression still or psychosis, it would be possible to stop AAP's. But of course that's up to your pdoc.

That said, the combo of Lamictal and Wellbutrin is excellent for BP. You would need to increase the Lamictal .. you're on a vey low dose.. It's common to be on 400mg. The Wellbutrin will usually held with the depression too. So anyway, bring this all up with your pdoc and see if he would be willing to give this a try.

Link to comment
Share on other sites

Tapering a med with pdoc help is just always easier. She'll probably give you a different tapering schedule than whatever you came up with by yourself, plus adding whatever new meds, and maybe prn's to address withdrawal issues. Talk to your pdoc, all of this is totally figure outable.

Link to comment
Share on other sites

Go with a slow taper if you have a choice. If your pdoc suggests other meds to help taper, go along. All meds can be weened. How hard is usually tied to how quickly you try to get off and how long you've been on the med.

You are already are on an AC, Lamictal. It makes sense to raise it before adding something else. Depakote is considered the best AC for rapid cycling and mixed states. Tegretol follows behind it. Neither are great for depression. Another option is to ditch all ADs and go on Lithium with Lamictal. Lithium is a decent antidepressant for some. ADs are thought to drive rapid cycling in some people. That could be your problem.

Link to comment
Share on other sites

I too would recommend getting rid of the ad and combining mood stabilizers to deal with the rapid cycling. psycheducation.org has some good pages about doing this and how it can be helpful.

As a depakote fan for mixed shit and rapid cycling, I'd be talking to pdoc about that.

I personally would never take the AAP out of my cocktail, although on both depakote and an AAP, I really have to watch my diet. I just get to psycfhotic, to easily, to ever want to. And just seem to do better on one.

Again, do remember that not all the AAPs are NOTORIOUS weight gainers. You've got abilify, geodon, and possibly saphris to try if you really can't manage it. But a slow wean/taper is going to be the way to go, and weight gain be damned, I would still come off that AD before trying to get rid of the AAP. But, that's just me.

Make sure you aren't trying to make to many big changes all at once, would be my final piece of advice.

Anna

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...